Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mixed-HIV-Status CouplesMixed-HIV-Status Couples
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


PEP Treatment
Feb 10, 2008

Hello. I am dating a guy who is HIV Pos and I am negative. He is also taking his meds and has a very low viral load. Our condom recently broke and as such I am taking the PEP now for more than 1 week. We had sex again and the condom broke. I am still on the PEP. Question: Does beign on the PEP help in this case and can you explain to me exactly what the PEP does because most of the infor that I have read does not seem to be very specific as to the function of the PEP???? Is it kliing any sign of HIV that might have gotten into my bodY? Please let me know. Thank you very much.

Response from Dr. Remien

I am not a physician, but this is the way that I understand it. The medications you are taking prevent HIV from establishing itself inside your body. So even though you may have been exposed and the virus may have entered your body, the medication is preventing HIV from replicating and establishing an infection you. It is a very effective intervention. And thus, the protection you are getting is protective against an additional exposure while you are on the medication. Also your partner's low viral load is also protective. If you need more reassurance talk directly with a medical professional who can clearly explain this to you. And also find ways of preventing continued exposure to HIV. These are not the type of medications that you can keep taking over and over again, without having significant side effects. And remember, while highly effective PEP does not prevent HIV infection 100% of the time.


Previous
I am terrified I could poison him
Next
advice for my negative partner

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement